Tornadoes · United States · Mississippi · 2017

EF1 tornado, Walnut Grove to Dowdville, Mississippi, April 26, 2017

From Walnut Grove to Dowdville, this EF1 tornado ran 10.6 miles across Leake and Neshoba counties on April 26, 2017, touching down at 10:31 PM CDT and reaching 600 yards wide. It killed nobody, and did $120,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
April 26, 2017
Touchdown
10:31 PM CDT (03:31 UTC)
Lifted
10:42 PM CDT (03:42 UTC)
On the ground
11 minutes
Path length
10.6 miles (17.0 km)
Path width
600 yards (549 m)
Deaths
0
Injuries
0
Property damage
$120,000
Counties
Leake and Neshoba counties
Touchdown point
32.609, -89.462
Lift-off point
32.673, -89.298
Record number
1704262131-01

The damage survey

42 damage points were recorded along this path by NWS JAN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.

  • tin blown off roof of small outbuilding
  • multiple trees snapped and uprooted
  • small shed partial loss of roof
  • metal roof covering blown off

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

Showers and thunderstorms developed in association with a frontal system. Some of these storms produced damaging wind gusts, large hail, and a tornado.

The tornado began on the north end of Walnut Grove, just east of MS Highway 35, along Starling Center Rd. It produced sporadic tree damage as it moved east northeastward across School St, True Light Rd, Old Walnut Grove Rd, and along Gunter Rd. The tornado became wider as it moved across McLemore Rd and Rosebud School Rd, where additional trees were snapped or uprooted and some outbuildings were damaged. The tornado reached peak intensity as it moved through the Rosebud community, crossing MS Highway 487 and tracking through Allen Ln and Tatum Rd. In this vicinity, more notable tree damage occurred. A utility pole was snapped, additional outbuildings were damaged or destroyed, and some homes sustained roof and siding damage. The tornado weakened and produced more sporadic tree damage, passing across Mowdy Rd and Union Rd before crossing into southwest Neshoba County. A few additional trees and large limbs were downed across CR 133 and CR 402, where the tornado lifted. Maximum winds were 105 mph and the total path length was 10.7 miles.

The tornado began on the north end of Walnut Grove, just east of MS Highway 35, along Starling Center Rd. It produced sporadic tree damage as it moved east northeastward across School St, True Light Rd, Old Walnut Grove Rd, and along Gunter Rd. The tornado became wider as it moved across McLemore Rd and Rosebud School Rd, where additional trees were snapped or uprooted and some outbuildings were damaged. The tornado reached peak intensity as it moved through the Rosebud community, crossing MS Highway 487 and tracking through Allen Ln and Tatum Rd. In this vicinity, more notable tree damage occurred. A utility pole was snapped, additional outbuildings were damaged or destroyed, and some homes sustained roof and siding damage. The tornado weakened and produced more sporadic tree damage, passing across Mowdy Rd and Union Rd before crossing into southwest Neshoba County. A few additional trees and large limbs were downed across CR 133 and CR 402, where the tornado lifted. Maximum winds were 105 mph and the total path length was 10.7 miles.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 26, 9:55 PM CDT, 36 minutes earlier.

Area forecast discussion, Apr 26, 9:55 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
955 PM CDT Wed Apr 26 2017

...HAIL, WIND, AND LIGHTNING WILL CONTINUE TO BE A THREAT
OVERNIGHT...

.UPDATE...
Updated for evening discussion.

&&

.DISCUSSION...
At the moment, parts of Louisana and Western Mississippi are
currently under a Tornado Watch that will last till 11pm while
the remainer of Eastern Mississippi have been placed under a
Severe Thunderstorm Watch till 2am. As the storms progress to the
east they are moving into an area of lower dewpoints. This can
cause two kinds of scenerios, the storms will be elevated and can
diminish the wind threat near the ground or larger hail could
form. Hail reports over the last few hours have been called into
our office as being pea to dime size. The area south of Jackson
Metro has seem escape the bulk of the severe storms. The timing
for this evenings event still seems to keep on track with what has
previously been predicted--last until around 1am to 2am. /12/

Prior discussion below:

Tonight through Thursday:

Latest satellite imagery showed an upper trough moving through the
plains. The forcing and instability had forced a positive tilted
squall line to materialized across the ArkLaTex into Southeast
Missouri. On the surface a front was observed across East Texas into
West Arkansas with deepening low pressure across Northeast Texas.
The resultant pressure gradient has developed gusty winds across
the region especially over the delta area of the forecast area.
The atmosphere was rather capped across the region at mid
afternoon with readings in the upper 70s to the lower 80s.

For tonight expect a squall line to enter our western counties and
parishes by 5 pm. Instability and shear will be increasing from the
west for the remainder of this afternoon into this evening.  We will
have anomalous pwats of around 1.8 inches for some decent rainfall
rates as the squall lines moves through the region. We could see
rainfall rates of 1 to 2 inches with the line passage. It looks like
the 0-3 km bulk vectors will be generally parallel to the line. With
the linear mode in play SPC has taken out the moderate risk for our
far western area. In the wake of the squall line gusty winds will
taper off from the west, Thus wind advisory criteria should expire
by 9 pm. CAM guidance models show that the line should sweep across
the area rather quickly and exit the region by around 1 am. The
primary risk will be damaging winds, golfball sized hail, and some
tornadoes. The rains will exit the region by sunrise Thursday.
On Thursday high pressure will build across the ArkLaMiss from the
west.

As far as temperatures are concern lows tonight will range from the
lower 50s west to the lower 60s southeast. Highs on Thursday will
range from the middle 70s north to the lower 80s southeast./17/

Thursday night through Wednesday...no big changes were made to the
forecast. After the boundary passes tonight, temperatures will be
near normal for a day. Warmth will quickly return Friday and
continue into the Saturday. Another cold front will bring storms
and cooler air for a day or two early next week. Overnight lows
may also fall into the upper 40s Sunday night behind the boundary.
Rain chances for the next day or two will be small, with mainly
isolated shower and thunderstorm activity expected. By Sunday, a
deepening low pressure system will help to push plenty of moisture
into the region. Good lapse rates and passing upper jets will
increase the potential for severe on Sunday. Models seem a little
slower with the system, so it may be Sunday morning and afternoon.
Well above normal moisture values should produce more heavy
rainfall. Estimated amounts were around 2-3 inches across the
area. Combined with heavy rain from today and streams across the
region could see some rises. Flash flooding will also be a
concern. Definitely a good time to clear some drains to help move
the rain along. The next system around Wednesday/Thursday has some
decent lapse rates, so there could be a series of severe events
with hail and winds over the next week.

&&

.AVIATION...
00Z TAF discussion:
A squall line of thunderstorms will move through the area prior to
27/10Z. As storms move through, a quick lowering of ceilings and
visibilities to IFR/MVFR can be expected followed shortly behind
with a transition of winds to the northwest. Winds will continue
at 10 to 20 knots with gusts to near 30 knots./26/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       56  78  63  88 /  56   2   5  14
Meridian      59  80  62  87 /  77  11   8  14
Vicksburg     54  75  61  87 /  99   2   5  14
Hattiesburg   62  82  64  86 /  70  10   9  14
Natchez       54  77  62  87 /  66   2   5  14
Greenville    53  74  60  86 /  97   2   5  14
Greenwood     54  74  60  86 /  90   3   4  14

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

12
Hazardous weather outlook, Apr 26, 8:41 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
841 PM CDT Wed Apr 26 2017

ARZ074-LAZ007-280145-
Ashley-Morehouse-
841 PM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of southeast
Arkansas, and northeast Louisiana.

.DAY ONE...Tonight and Thursday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Severe thunderstorms with heavy rainfall are possible within the
region this weekend, especially late Saturday night through
Sunday. This potential weather event is still several days away
and the timing and impacts will likely be adjusted in later
forecasts.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Saturday
night through Sunday night.

ARZ075-LAZ008-009-015-MSZ018-034-280145-
Chicot-West Carroll-East Carroll-Richland-Bolivar-Washington-
841 PM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, and northwest Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...This Evening

A squall line will move across area this evening and exit the
area by 10 PM. Severe storms capable of damaging winds and hail
up to quarter size are possible.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Severe thunderstorms with heavy rainfall are possible within the
region this weekend, especially late Saturday night through
Sunday. This potential weather event is still several days away
and the timing and impacts will likely be adjusted in later
forecasts.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Saturday night through Sunday night.

LAZ016-023>026-MSZ019-025>033-035>066-072>074-280145-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Sunflower-
Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-Choctaw-
Oktibbeha-Humphreys-Holmes-Attala-Winston-Noxubee-Issaquena-
Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-Warren-Hinds-Rankin-
Scott-Newton-Lauderdale-Claiborne-Copiah-Simpson-Smith-Jasper-
Clarke-Jefferson-Adams-Franklin MS-Lincoln-Lawrence-
Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
841 PM CDT Wed Apr 26 2017

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, north central Mississippi, and
south central Mississippi.

.DAY ONE...Tonight and Thursday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...This evening into the overnight

A squall line will continue to move across the area tonight.
The primary risk will be damaging winds and quarter sized hail,
but a tornado cannot be ruled out.

(www.weather.gov/images/jan/graphicast/image1.png)

.DAYS TWO THROUGH SEVEN...Thursday night through Tuesday

Severe thunderstorms with heavy rainfall are possible within the
region this weekend, especially late Saturday night through
Sunday. This potential weather event is still several days away
and the timing and impacts will likely be adjusted in later
forecasts.

(www.weather.gov/images/jan/graphicast/image3.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
and Saturday night through Sunday night.

15

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   www.spc.noaa.gov/
Meso Analysis...
   www.spc.noaa.gov/exper/mesoanalysis/Day 1 through 3 Outlooks...
   www.spc.noaa.gov/products/outlook/
Storm Reports...
   www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Apr 26, 10:14 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1014 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             BRANDON                 32.28N 90.01W
04/26/2017  E0.75 INCH       RANKIN             MS   NWS EMPLOYEE

            PENNY SIZE HAIL AT HIGHPOINTE APARTMENTS.

&&

DL
Local storm report, Apr 26, 10:16 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1016 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             BRANDON                 32.28N 90.01W
04/26/2017  E0.88 INCH       RANKIN             MS   EMERGENCY MNGR

            DIME TO NICKEL SIZE HAIL AT BRANDON EOC AND
            FIRE STATION #1.

&&

DL
Local storm report, Apr 26, 10:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1020 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     HAIL             3 E JACKSON             32.32N 90.16W
04/26/2017  E1.25 INCH       HINDS              MS   STORM CHASER

            QUARTER TO HALF DOLLAR SIZE HAIL IN EAST
            JACKSON.

&&

DL
Local storm report, Apr 26, 10:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1022 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HAIL             2 NE BRANDON            32.30N 89.98W
04/26/2017  E1.00 INCH       RANKIN             MS   NWS EMPLOYEE

            DIME TO QUARTER SIZE HAIL.

&&

DL
Local storm report, Apr 26, 10:25 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1025 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND DMG     8 W REDWATER            32.79N 89.69W
04/26/2017                   LEAKE              MS   EMERGENCY MNGR

            TREE DOWNED ACROSS NATCHEZ TRACE PARKWAY
            NEAR MILEPOST 143.

&&

DL
Local storm report, Apr 26, 10:27 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1027 PM CDT WED APR 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 PM     HAIL             3 SSE JACKSON           32.28N 90.19W
04/26/2017  E1.00 INCH       HINDS              MS   STORM CHASER

            REPORTED NEAR I-20 AND I-55 INTERCHANGE.

&&

DL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 00:00Z

3.5 hours before the tornado, 75 km from the path. April 27, 2017.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 448 joules per kilogram, CIN -135, lifted condensation level 1294 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 113 square meters per square second, 0 to 6 km bulk shear 55 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
448 J/kg
Mixed-layer CIN
-135 J/kg
Surface CAPE
1020 J/kg
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
55 kt
0-1 km bulk shear
14 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.1
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Meridian Range (NJW), 54 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 69 km away, was scanning. The volume nearest the touchdown began at 03:31 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2017 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of April 26, 2017

3 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 261:22 AM CDTEF1Carroll, AR to MO15.71,500$185,000
April 2610:04 AM CDTEF0Yell, AR0.550$200,000
April 267:12 PM CDTEF1Hickman, KY12.3150$500,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.